It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Diabetes Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 06-02-2010, 02:56 PM   #1
Junior Member
(female)
 
Join Date: Jun 2010
Posts: 10
Ladycake HB User
Metformin Problem

I have had Diabetes for about 8 years. I was laid off of my job two years ago and lost my health insurance. I stopped taking my medication and ended up near death in the hospital with an electrolyte problem.

Prior to taking Metformin, I had no pain in my feet, afterward, the Neuropathy was unbearable. I took a prescribed medication and am now doing okay. My issue with the Metformin is that it makes me incontinent. It is not all the time, but even once is too much! I am not old enough to suffer this problem!

My first doctor said that incontinence was not a side effect of Metformin, but when I stopped taking it, the symptom stopped as well. When I started taking it again, I had the same problem. I am now not taking the Metformin, without my doctor's knowledge, just the insulin. Is this going to cause me more problems? Does anybody else have this problem? Is there a solution?

 
Old 06-14-2010, 03:35 PM   #2
Junior Member
(female)
 
Join Date: Jun 2010
Posts: 10
Ladycake HB User
Re: Metformin Problem

Can anybody help me with this?

 
Sponsors Lightbulb
   
Old 06-14-2010, 07:56 PM   #3
Veteran
(male)
 
Join Date: Apr 2010
Posts: 373
bdrunner79 HB Userbdrunner79 HB Userbdrunner79 HB Userbdrunner79 HB Userbdrunner79 HB User
Re: Metformin Problem

Couple of things. First, I'm not a doctor. But if I were you, I would prefer the insulin over the metformin. Metformin does things that I don't like and insulin really is just sort of "there." But that aside, if the insulin works well for you, and you like it, then by all means that's the way to go for you. If your doctor disagrees, then you have a choice to make. Do you want to fit your lifestyle and well-being to your doctor, or do you want a doctor who tailors the medical program to your lifestyle and well-being? I will say that I did change doctors in March. Just some items to consider.

 
Old 06-16-2010, 08:13 AM   #4
Senior Veteran
(female)
 
Sunsetnan's Avatar
 
Join Date: Feb 2010
Location: USA
Posts: 515
Blog Entries: 21
Sunsetnan HB UserSunsetnan HB UserSunsetnan HB UserSunsetnan HB UserSunsetnan HB UserSunsetnan HB UserSunsetnan HB UserSunsetnan HB UserSunsetnan HB User
Re: Metformin Problem

My husband takes Metaformin and has had no problems with incontinence. He also takes insulin, and just recently his doctor had him stop the Metaformin, thinking that it wasn't helping him. When he did that, his blood sugars immediately went through the roof! Needless to say he is back on the medication and his blood sugars have come down dramatically. I guess it really helps him.

In order to avoid having an upset stomach, he takes half his dose in the morning and half in the evening. You might talk with your doctor about dividing the dosage. If, indeed, the Metaformin is causing incontinence as a side effect, taking it that way may help.

You might also try doing Kegel exercises. When you urinate, stop and hold the stream intermittently. That will hopefully strengthen the surrounding muscles and has been shown to help with incontinence in children as well as adults. Hope this helps.

 
Old 06-18-2010, 03:33 PM   #5
Junior Member
(female)
 
Join Date: Jun 2010
Posts: 10
Ladycake HB User
Re: Metformin Problem

Thank you for your advice! The incontinance is not urinary - ugh! I do actually take half and half (when I take it) but the dose is so large, it bothers me anyway. I have now been off the Metformin for several weeks (my choice) and the blood sugars have started to come down.

I did have a problem with my former doctor, but this one seems to be agreeable to working with me. I have an appointment in two weeks and I hope to discuss the issues with her at that time.

I definitely think I need to suit the treatment to my lifestyle but want to remain as healthy as possible. Has anyone used cinnamon as an adjunct medication for diabetes? I have been taking it with the insulin and it seems to help a bit.

Thanks again!

 
Old 06-21-2010, 07:50 AM   #6
Newbie
(female)
 
Join Date: Jun 2010
Posts: 1
chellebelle0923 HB User
Re: Metformin Problem

I didn't do well with the Metformin(Glucophage) either and when I changed doctors he put me on another form of Metformin called Glumetza. I have no problems with this medicine, this is just a suggestion I am no doctor. If the insulin is working fine, stick with whats working.

 
Old 06-28-2010, 11:20 AM   #7
Junior Member
(female)
 
Join Date: Jun 2010
Posts: 10
Ladycake HB User
Re: Metformin Problem

Thanks again for your input. I will speak with my doctor about the alternate medicine.

 
Old 06-29-2010, 06:49 AM   #8
Senior Veteran
(female)
 
Sunsetnan's Avatar
 
Join Date: Feb 2010
Location: USA
Posts: 515
Blog Entries: 21
Sunsetnan HB UserSunsetnan HB UserSunsetnan HB UserSunsetnan HB UserSunsetnan HB UserSunsetnan HB UserSunsetnan HB UserSunsetnan HB UserSunsetnan HB User
Re: Metformin Problem

Sorry, I guess if I had thought that one through, the way Metaformin works, I would have realized the type of incontinence you were talking about. That would be a big problem, and I can understand your reluctance to take it. I've heard of that side effect from some of the weight loss medications that work in a similar way. It's great that your blood sugars are stabilizing off of the medication.

My husband (a diabetic) usually puts cinnamon on his oatmeal in the mornings during the winter. (He eats cold cereal during the summer.) Haven't really noticed a big difference in his blood sugars with the cinnamon. I know its supposed to be good for blood sugar stabilization. Of course, he added a Splenda/ brown sugar blend and raisins to the oatmeal, and that probably cancelled out any positive effects from the cinnamon. I think I read something similar about the sugar stabilization properties of fresh blueberries. I have problems with reactive hypoglycemia. I wonder if cinnamon would help me?

Last edited by Sunsetnan; 06-29-2010 at 09:12 AM. Reason: Added and deleted text for clarity.

 
Old 06-30-2010, 01:40 PM   #9
Newbie
(female)
 
Join Date: Jun 2010
Location: essex
Posts: 3
craned HB User
Re: Metformin Problem

my brother is on this medication, he has only been on it a few days,he said he urinates a lot more than before, is also making him very sleepy.

 
Old 06-30-2010, 06:52 PM   #10
Veteran
(male)
 
Join Date: Apr 2010
Posts: 373
bdrunner79 HB Userbdrunner79 HB Userbdrunner79 HB Userbdrunner79 HB Userbdrunner79 HB User
Re: Metformin Problem

Sunsetnan, from my understanding the active ingredient in cinnamon (not cinnamon oil, but the water soluble part) is a compound called hydroxychalcone. This actually increases and facilitates the delivery by insulin of glucose into the cells. If you had hypoglycemia, this wouldn't help you.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
PCOS & Endometerosis- Metformin & Anti-androgen meds??? andeflora Polycystic Ovary Syndrome (PCOS) 4 11-24-2010 12:10 AM
Metformin and other meds david1612 Diabetes 6 03-12-2009 05:22 AM
Metformin Tiger321 Diabetes 3 12-30-2007 06:50 PM
Metformin, anything else for PCOS? innerstrength86 Polycystic Ovary Syndrome (PCOS) 3 04-02-2007 05:24 PM
metformin~ only for getting preg? mamma-of1 Polycystic Ovary Syndrome (PCOS) 3 03-31-2007 10:59 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Actos
Amaryl
Avandia
Glipizide Glucophage
  Humalog
Lantus
Metformin
Novolog
Potassium




TOP THANKED CONTRIBUTORS



Cora1003 (68), SamQKitty (60), JJ (34), Azurah (17), 92261 (12), rosier (7), Machaon (5), sunshine12 (5), Laura789 (5), ladybud (5)

Site Wide Totals

teteri66 (1180), MSJayhawk (1013), Apollo123 (909), Titchou (856), janewhite1 (823), Gabriel (763), ladybud (755), midwest1 (670), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 04:12 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!